West Virginia, 2016

Winter Storm in West Virginia, April 9, 2016

April 9, 2016 · NWS LWX · 1 event in 1 county or zone

Cold air picked up moisture from the Great Lakes and flowed over the mountains, resulting in snow for locations along and west of the Allegheny Front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Cold air picked up moisture from the Great Lakes and flowed over the mountains, resulting in snow for locations along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 8, 8:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 8, 8:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT FRI APR 8 2016

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL DEEPEN AS IT
CROSSES THE REGION TONIGHT. HIGH PRESSURE WILL SHIFT ACROSS THE
REGION SUNDAY. A WARM FRONT WILL MOVE ACROSS THE AREA MONDAY
FOLLOWED BY ANOTHER COLD FRONT MONDAY NIGHT. HIGH PRESSURE BUILDS
IN FOR THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
A POTENT JETMAX IS MOVING THROUGH THE OHIO VALLEY THIS EVENING AND
SURFACE LOW PRESSURE ASSOCIATED WITH THE JETMAX IS LOCATED OVER
NORTHERN OHIO. THE JETMAX WILL SWING THROUGH OUR AREA
OVERNIGHT...FIRST ACROSS THE POTOMAC HIGHLANDS AFTER
MIDNIGHT...THEN THROUGH THE WASHINGTON AND BALTIMORE METROPOLITAN
AREAS TOWARD MORNING. THE LOW ASSOCIATED WITH THE JETMAX WILL
TRACK INTO PENNSYLVANIA OVERNIGHT AND THEN IT WILL STRENGTHEN AS
IT APPROACHES THE DELMARVA TOWARD MORNING.

A PERIOD OF RAIN AND SNOW IS EXPECTED ALONG AND AHEAD OF THE
JETMAX OVERNIGHT. THE PRECIPITATION SHOULD LAST FOR ABOUT A COUPLE
HOURS FOR MOST LOCATIONS. ONE EXCEPTION WILL BE FOR LOCATIONS
ALONG AND WEST OF THE ALLEGHENY FRONT WHERE AN UPSLOPE COMPONENT
TO THE LOW-LEVEL FLOW WILL CAUSE ACCUMULATING SNOW FOR MOST OF THE
OVERNIGHT. THE OTHER EXCEPTION WILL BE ACROSS NORTHEASTERN
MARYLAND. THE JETMAX WILL CAUSE UPPER-LEVEL LOW PRESSURE TO CLOSE
OFF UPSTREAM AND THE FORCING FROM THIS SYSTEM WILL CAUSE
PRECIPITATION TO FILL IN...RESULTING IN MORE OF PROLONGED PERIOD
OF PRECIPITATION ACROSS NORTHEASTERN MARYLAND.

THERE IS PLENTY OF COLD AIR ALOFT TO SUPPORT SNOW...BUT THERE IS
ALSO A SHALLOW LAYER OF WARM AIR WITH TEMPS STILL IN THE 40S FOR
MANY LOCATIONS. DEWPOINTS ARE IN THE 20S AND THIS PUTS THE WETBULB
ZEROS AROUND 1.5KFT. HOWEVER...THERE SHOULD BE DYNAMICAL COOLING
AND LOWERING HEIGHTS SO MOST GUIDANCE SHOWS WETBULB ZEROS DROPPING
DOWN CLOSER 1KFT. THEREFORE...THE PTYPE FOR MOST OF THE WASHINGTON
METROPOLITAN AREA INTO CENTRAL VIRGINIA IS EXPECTED TO BE MOSTLY
RAIN...BUT A MIX OF RAIN/SNOW SHOWERS ARE EXPECTED CLOSER TO THE
MASON-DIXON LINE INTO THE SHENANDOAH VALLEY AND EASTERN WEST
VIRGINIA. PTYPE IS FORECAST TO BE MAINLY SNOW IN THE MOUNTAINS.
PRECIPITATION AMOUNTS SHOULD BE LIGHT SINCE THIS SYSTEM WILL BE
PROGRESSIVE...GENERALLY AROUND ONE TO PERHAPS TWO TENTHS OF AN
INCH. LIGHT SNOWFALL ACCUMULATIONS ARE EXPECTED IN THE MOUNTAINS
AND POSSIBLY INTO PORTIONS OF THE SHENANDOAH VALLEY AS WELL AS
EASTERN WEST VIRGINIA AND NEAR THE MASON-DIXON LINE. ANY SNOW THAT
DOES STICK WILL BE MAINLY ON GRASSY SURFACES WITH MOST AREAS
RECEIVING LESS THAN ONE INCH.

GUSTY WESTERLY WINDS ARE EXPECTED BEHIND THE JETMAX ACROSS THE
BLUE RIDGE MOUNTAINS INTO THE ALLEGHENY AND POTOMAC HIGHLANDS LATE
TONIGHT. A WIND ADVISORY IS IN EFFECT.

THERE WILL BE A BRIEF LULL IN PRECIP BETWEEN 12Z-15Z...THE ONE
EXCEPTION MAY BE ACROSS NORTHEASTERN MARYLAND WHERE COASTAL LOW
PRESSURE MAY ENHANCE PRECIPITATION RATES. THE BETTER CHANCE FOR
THAT OCCURRING IS OFF TO THE NORTH AND EAST THOUGH. ALSO...TEMPS
WILL BE ABOVE FREEZING SO ANY SNOW WILL LIKELY BE CONFINED TO
AREAS NEAR THE MASON-DIXON LINE. AS MID LEVEL COLD POOL OF -37C
AT 500 MB PER 12Z ECMWF MOVES ACROSS MID TO LATE TOMORROW
MORNING...LAPSE RATES WILL BECOME VERY STEEP WITH CONVECTIVE RAIN
SHOWERS AND SNOW SQUALLS BECOMING HIGHLY LIKELY ESPECIALLY OVER
NRN HALF OF THE FCST AREA AND NORTHEAST MD. THE CLOUD PHYSICS
THUNDER PARAMETER FROM BOTH SREF AND NAM SHOW VALUES OF 1 OR
GREATER EAST OF THE BLUE RIDGE INDICATING CLOUD ELECTRIFICATION
AND THUS THUNDERSTORMS POSSIBLE. SO THUNDERSTORM POSSIBILITIES WERE
ADDED TO THE FCST MAINLY FOR THE EAST PART OF THE FCST AREA. IT
WILL ALSO BECOME WINDY WITH GUSTS IN THE 35-40 KT RANGE. WIND
ADVISORY CONDITIONS (GUSTS 40KT OR GREATER) ARE LIKELY ACROSS THE
RIDGE TOPS OF THE BLUE RIDGE AND ALLEGHENY/POTOMAC HIGHLANDS.
GUSTS AROUND 40 KNOTS ARE POSSIBLE ELSEWHERE...ESPECIALLY IN THE
AFTERNOON INTO EARLY EVENING. A WIND ADVISORY IS IN EFFECT FOR THE
BLUE RIDGE MOUNTAINS INTO THE ALLEGHENY AND POTOMAC
HIGHLANDS...AND THE WIND ADVISORY MAY BE NEEDED FOR OTHER
LOCATIONS FOR SATURDAY AFTERNOON/EARLY EVENING. TROUGH AXIS
SHIFTS EAST OF THE AREA BY EVENING WITH RAPIDLY LOWERING
INVERSIONS AND PRECIP ENDING WITH LOSS OF DAYTIME HEATING AND
INSTABILITY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
VERY COLD SAT NIGHT AS HIGH PRESSURE BUILDS IN WITH TEENS AND
TWENTIES. WIDESPREAD FREEZE EXPECTED. WARM ADVECTION CLOUDS WILL
START SPREADING EAST SUN WITH SOME LIGHT RAIN POSSIBLE LATE SUN
NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER LOW AND ITS SURFACE REFLECTION PASS TO OUR NORTH EARLY NEXT
WEEK...WITH ASSOCIATED COLD FRONT MOVING THROUGH THE REGION SOMETIME
TUESDAY. THIS WILL BRING UNSETTLED WEATHER MONDAY THROUGH
MIDWEEK...WITH RAIN CHANCES SAGGING INTO OUR AREA MONDAY
AFTERNOON...THOUGH BEST CHANCES HOLD OFF TILL SOMETIME TUESDAY WITH
FRONTAL PASSAGE.

COLD FRONT SHUNTS MOISTURE TO OUR SOUTH...WITH HIGH PRESSURE
BUILDING INTO OUR REGION...WHICH WILL ALLOW NIGHTTIME TEMPERATURES
TO FALL INTO THE 30S WITH FROST ADVISORIES POSSIBLE WEDNESDAY AND
THURSDAY MORNING. FLOW REMAINS OUT OF THE N/NE/E THROUGH THE END OF
THE WEEK...WHICH WILL KEEP TEMPERATURES BELOW NORMAL.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS THROUGH THIS EVENING. SOME RAIN WILL MOVE IN LATE
TONIGHT. VFR CONDITIONS WILL LIKELY PREVAIL FOR MOST OF THE
TIME...BUT RAIN MAY MIX WITH SNOW ACROSS KMRB AND THAT WOULD CAUSE
MVFR AND POSSIBLE IFR CONDITIONS FOR A FEW HOUR PERIOD BETWEEN 6
AND 12Z. WINDY SAT WITH PEAK GUSTS AROUND 35 TO 40 KNOTS.
CONVECTIVE SNOW SQUALLS LIKELY TOMORROW WHICH MAY CAUSE SHARP
REDUCTIONS IN VSBY AND LOW CIGS.

CHANCES FOR RAIN AND SUB-VFR CONDITIONS BEGIN INCREASING MONDAY
AFTERNOON...BEFORE PEAKING OVERNIGHT MONDAY INTO TUESDAY AS A COLD
FRONT PASSES THROUGH THE AREA. HIGH PRESSURE BUILDS IN LATE TUESDAY
WITH VFR CONDITIONS RETURNING.

&&

.MARINE...
A LULL IN THE WINDS ARE EXPECTED FOR MOST OF TONIGHT. WINDS WILL
INCREASE SHARPLY SATURDAY WITH GALE CONDITIONS
EXPECTED...ESPECIALLY IN THE LATE MORNING THROUGH THE AFTERNOON.
A FEW RAIN AND SNOW SHOWERS ARE EXPECTED...AND THERE MAY EVEN BE
AN ISOLATED THUNDERSTORM. THE GALE WARNING CONTINUES INTO SATURDAY
NIGHT...BUT WINDS WILL DIMINISH AFTER MIDNIGHT. HIGH PRESSURE WILL
BUILD OVERHEAD FOR SUNDAY.

SCA POSSIBLE MONDAY IN GUSTY SOUTHERLY FLOW AHEAD OF FRONT...AND
THEN AGAIN LATE MONDAY THROUGH TUESDAY AS COLD FRONT MOVES THROUGH
THE AREA. WINDS REMAIN ELEVATED NEAR SCA THROUGH WEDNESDAY IN THE
CAA BEHIND FRONT.

&&

.TIDES/COASTAL FLOODING...
BLOWOUT TIDES EXPECTED SAT AFTERNOON THROUGH SUN WITH TOTAL WATER
LEVELS AROUND 2 FT BELOW ASTRONOMICAL LEVELS.

&&

.CLIMATE...
RECORDS LOWS FOR APR 10...

DCA    28     1997
BWI    22     1985
IAD    19     1985

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING
     FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 2 PM EDT SATURDAY FOR MDZ501.
     WIND ADVISORY FROM 2 AM TO 7 PM EDT SATURDAY FOR MDZ501.
     FREEZE WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR
     MDZ003>006-503-505-507.
     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY FOR
     MDZ003>006-503-505-507.
     FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING
     FOR MDZ011-013-014-016>018-504-506-508.
VA...WINTER WEATHER ADVISORY UNTIL 2 PM EDT SATURDAY FOR VAZ503.
     WIND ADVISORY FROM 2 AM TO 7 PM EDT SATURDAY FOR VAZ025>027-
     029-503-504-507-508.
     FREEZE WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR
     VAZ025>031-036>040-050>052-501-502-505>508.
     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY FOR
     VAZ025>031-036>040-050>052-501-502-505>508.
     FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING
     FOR VAZ053>057.
WV...WINTER WEATHER ADVISORY UNTIL 2 PM EDT SATURDAY FOR WVZ501-503-
     505.
     WIND ADVISORY FROM 2 AM TO 7 PM EDT SATURDAY FOR WVZ055-
     501>503-505-506.
     FREEZE WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR
     WVZ051>053.
     FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY FOR
     WVZ051>053.
MARINE...GALE WARNING FROM 6 AM SATURDAY TO 4 AM EDT SUNDAY FOR
     ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...BJL/LFR
SHORT TERM...LFR
LONG TERM...MSE/LFR
AVIATION...BJL/MSE/LFR
MARINE...BJL/MSE/LFR
TIDES/COASTAL FLOODING...LFR
CLIMATE...ABW
Hazardous weather outlook, Apr 9, 12:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 AM EDT SAT APR 9 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
100 AM EDT SAT APR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT AND TODAY

A FREEZE WARNING IS IN EFFECT FOR PRINCE WILLIAM COUNTY UNTIL 9
AM.

A GALE WARNING IS IN EFFECT FOR THE WATERS TODAY.

NORTHWEST WIND GUSTS TO 50 MPH ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING. A WIND ADVISORY MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE GALE WARNING CONTINUES FOR THE WATERS SATURDAY NIGHT.

A FREEZE WATCH IS IN EFFECT FOR THE ENTIRE AREA SATURDAY NIGHT
INTO SUNDAY MORNING.

FROST AND/OR FREEZE PRODUCTS WILL LIKELY NEED TO BE ISSUED FOR
TUESDAY NIGHT FOR PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091200-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
100 AM EDT SAT APR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT AND TODAY

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH MID
AFTERNOON FOR AREAS WEST FROM THE ALLEGHENY FRONT.

A FREEZE WARNING IS IN EFFECT FOR MOST AREAS UNTIL 9 AM.

A WIND ADVISORY IS IN EFFECT FOR THE RIDGE TOPS OF THE BLUE RIDGE
MOUNTAINS INTO THE ALLEGHENY AND POTOMAC HIGHLANDS.

ELSEWHERE...NORTHWEST WIND GUSTS AROUND 50 MPH ARE POSSIBLE THIS
AFTERNOON INTO THIS EVENING. A WIND ADVISORY MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

A FREEZE WATCH IS IN EFFECT FOR ALL ACTIVE GROWING AREAS SATURDAY
NIGHT INTO SUNDAY.

FROST AND/OR FREEZE PRODUCTS WILL LIKELY NEED TO BE ISSUED FOR
TUESDAY NIGHT FOR PORTIONS OF ACTIVE GROWING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Grant

When
April 9, 12:00 AM EST to 1:00 PM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall totaled up to 9.7 inches at Bayard.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629547.